Montana, 2013Damaging Winds in Montana, August 28 to 30, 2013
August 28 to 30, 2013 · NWS TFX · 16 events in 8 counties and zones
The combination of instability and lift from terrain aided in development of isolated to scattered thunderstorms over a few afternoons.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of instability and lift from terrain aided in development of isolated to scattered thunderstorms over a few afternoons.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 28, 2:01 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 28, 2:01 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT Wed Aug 28 2013
.DISCUSSION...
This Afternoon through Friday Evening...Weak upper level trof and
band of mostly Pacific moisture currently along/east of the
Continental Divide is setting off scattered showers and moderate,
short-lived thunderstorms. Low- and mid-level wind shear remains
marginal to weak, so main threats from these storms will be locally
heavy rain and outflow winds gusting 45-50 mph. Some small hail will
also be possible with a few cells. Given steady progress of the
trof to this point, storms should taper off over southwest MT and
areas west of Interstate 15 by 4-5 pm and then end over remainder of
central and Hiline counties by 8-9 pm. Dry conditions expected
overnight through tomorrow evening, when a slightly stronger
shortwave trof from the low pressure area parked along the PacNW
coast approaches from the west. Instability and moisture ahead of
the trof axis will bring another round of scattered showers and
storms Thurs night into Fri, with latest forecast models indicating
best chance of storms shifts more north toward the Hiline tomorrow
night. Models have been consistent past two days in showing the trof
skirting the US/Can border during the daytime hours on Fri, with a
weak surface front and cooler airmass dropping into central MT Fri eve.
Once this disturbance moves downstream Fri eve, upper level
ridging amplifies strongly across the northern Rockies with little
chance of any precipitation through this weekend. Today's trof is
not strong enough to change our continued run of above-average
temperatures, so look for upper 80s to mid 90s again tomorrow.
More extensive cloud cover and initial cooling with the second
weather system will drop highs back into the mid-upper 80s on
Friday. Waranauskas
Friday Night through Wednesday...A weak cool front will bring
temperatures closer to seasonal averages for Saturday. While an
isolated shower or thunderstorm in the higher terrain is possible
with this front on Friday night, most areas will remain dry. A ridge
of high pressure will build into the area on Saturday with mainly
dry and warm conditions expected through the first half of the Labor
Day holiday weekend. As the ridge axis shifts east of the Treasure
State on Sunday, moist southwest flow aloft will return to the area
with above average temperatures and increasing precipitation
chances. Most of the forecast area should remain dry on Sunday, and
for now have kept only a slight chance of showers and thunderstorms
across southwest Montana, but this could change depending on the
timing of the next shortwave. Long-range forecast models continue to
show good agreement with developing a closed low off of the Pacific
Northwest with weak embedded shortwaves moving through the Snake
River Plain into Montana which will allow for increased moisture and
instability across north-central and southwest Montana on Labor Day.
Thus have raised pops for Labor Day to chance in the mountains
and slight chance in the plains and southwest valleys. Both the
ECMWF and GFS ensembles show significant differences as the low
tracks inland starting on Tuesday. Have continued to keep at least
a slight chance of precipitation across the area through the
middle of the week with high temperatures around 5 degrees above
seasonal averages. MLV
&&
.AVIATION...
UPDATED 1745Z.
Scattered showers and thunderstorms will move through the region
through 06z Thursday. Some storms could produce brief gusty winds
and heavy rainfall. Areas of smoke could reduce visibilities at
times...especially distant mountain peaks/passes. Generally VFR
conditions will prevail overnight and through Thursday morning.
Another round of thunderstorms is possible again on Thursday
afternoon/evening. Brusda
&&
.FIRE WEATHER...
An unstable southwesterly flow aloft will continue over the area
today and Thursday with a few afternoon and evening thunderstorms.
Thunderstorms should be primarily wet type with localized moderate
to heavy rain and gusty outflow winds. Minimum relative
humidities will drop into the teens to low 20s again tomorrow but
winds should remain light so critical fire weather conditions are
not expected over the next 24 hours.
Waranauskas
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 59 92 59 87 / 30 10 30 10
CTB 55 90 57 82 / 20 10 30 10
HLN 58 90 58 88 / 20 10 20 10
BZN 53 88 52 89 / 20 10 10 10
WEY 44 79 44 81 / 30 20 10 10
DLN 52 84 52 86 / 20 20 20 10
HVR 59 93 59 88 / 30 10 30 10
LWT 57 89 57 85 / 30 10 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...MLV
AVIATION...BRUSDA
weather.gov/greatfalls
Hazardous weather outlook, Aug 28, 3:08 AM MST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 AM MDT WED AUG 28 2013
MTZ008>015-044>055-291015-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
408 AM MDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 28, 2:08 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 PM MDT WED AUG 28 2013
MTZ013-047-051-282200-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
308 PM MDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 400 PM MDT...
AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF WINIFRED...OR 40 MILES NORTH OF
LEWISTOWN...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WINIFRED...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4809 10936 4773 10891 4746 10961 4772 10989
TIME...MOT...LOC 2108Z 232DEG 24KT 4764 10962
COULSTON
Special weather statement, Aug 28, 2:12 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT WED AUG 28 2013
MTZ015-055-282200-
GALLATIN MT-MADISON MT-
312 PM MDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN AND EXTREME
NORTHEASTERN MADISON COUNTIES UNTIL 400 PM MDT...
AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF BELGRADE...OR 14 MILES WEST OF
BOZEMAN...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND PEA SIZED HAIL.
* LOCATIONS IMPACTED INCLUDE...
MANHATTAN...
BELGRADE AND BOZEMAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4580 11155 4617 11101 4592 11077 4575 11078
4555 11126
TIME...MOT...LOC 2112Z 234DEG 21KT 4574 11130
COULSTONLocal storm report, Aug 28, 2:39 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 1 NE BELGRADE 45.79N 111.16W
08/28/2013 M46 MPH GALLATIN MT ASOS
46 MPH THUNDERSTORM WIND GUST REPORTED BY ASOS AT
BOZEMAN YELLOWSTONE AIRPORT. BRIEF HEAVY RAIN ALSO
REPORTED.
&&
COULSTONLocal storm report, Aug 28, 2:40 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST MALMSTROM AFB 47.51N 111.18W
08/28/2013 M46 MPH CASCADE MT ASOS
46 MPH THUNDERSTORM WIND GUST REPORTED BY ASOS AT
MALMSTROM AFB.
&&
COULSTONSpecial weather statement, Aug 28, 3:04 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
404 PM MDT WED AUG 28 2013
MTZ047-051-282230-
BLAINE MT-FERGUS MT-
404 PM MDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN FERGUS AND
SOUTHWESTERN BLAINE COUNTIES UNTIL 430 PM MDT...
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF WINIFRED...OR 46 MILES
SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN FERGUS COUNTY...
RURAL SOUTHWESTERN BLAINE COUNTY...
LAT...LON 4768 10926 4781 10952 4799 10952 4811 10908
4794 10881
TIME...MOT...LOC 2204Z 225DEG 18KT 4778 10931
PANSpecial weather statement, Aug 28, 3:09 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
409 PM MDT WED AUG 28 2013
MTZ011-047-282245-
BLAINE MT-HILL MT-
409 PM MDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL AND WESTERN
BLAINE COUNTIES UNTIL 445 PM MDT...
AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF HAVRE...MOVING NORTHEAST AT
30 MPH.
HAIL UP TO ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
CHINOOK...
LAT...LON 4871 10942 4850 10904 4825 10951 4835 10973
TIME...MOT...LOC 2208Z 213DEG 25KT 4838 10954
PAN
Thunderstorm Wind, Cascade
- When
- August 28, 3:30 PM MST
- Where
- Cascade County, Great Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.520, -111.300
High winds estimated at 50KT (58MPH) were reported as the cause for multiple power line breakages across Great Falls.
Thunderstorm Wind, Toole
- When
- August 29, 7:11 PM MST
- Where
- Toole County, 20 mi E of Sunburst
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.880, -111.460
High winds measuring 51KT (59MPH) were reported 20 miles E of Sunburst, MT.
Thunderstorm Wind, Toole
- When
- August 29, 7:29 PM MST
- Where
- Toole County, 1 mi N of Shelby
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.514, -111.850
High winds measuring 51KT (59MPH) were reported 1 mile N of Shelby, MT.
Thunderstorm Wind, Teton
- When
- August 29, 7:42 PM MST
- Where
- Teton County, 10 mi SW of Choteau
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.718, -112.332
High winds measuring 56KT (65MPH) were reported 10 miles SW of Choteau, MT.
Thunderstorm Wind, Teton
- When
- August 29, 7:59 PM MST
- Where
- Teton County, 2 mi NW of Pendroy
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.090, -112.331
High winds measuring 50KT (58MPH) were reported 2 miles NW of Pendroy, MT.
Thunderstorm Wind, Teton
- When
- August 29, 8:10 PM MST
- Where
- Teton County, 6 mi WNW of Dutton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.883, -111.840
High winds measuring 52KT (60MPH) were reported 6 miles WNW of Dutton, MT.
Thunderstorm Wind, Broadwater
- When
- August 29, 8:15 PM MST
- Where
- Broadwater County, 3 mi W of Townsend
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 46.320, -111.583
High winds measuring 50KT (58MPH) were reported 3 miles W of Townsend, MT.
Thunderstorm Wind, Liberty
- When
- August 29, 8:25 PM MST
- Where
- Liberty County, 2 mi E of Chester
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.520, -110.906
High winds measuring 62KT (71MPH) were reported 2 miles E of Chester, MT.
Thunderstorm Wind, Liberty
- When
- August 29, 8:32 PM MST
- Where
- Liberty County, Chester
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.520, -110.950
High winds measuring 52KT (60MPH) were reported at the Chester, MT courthouse.
Thunderstorm Wind, Liberty
- When
- August 29, 8:36 PM MST
- Where
- Liberty County, Chester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.520, -110.950
High winds estimated at 50KT (58MPH) were reported to have damaged an airplane and a hangar in Chester, MT.
Thunderstorm Wind, Blaine
- When
- August 29, 8:45 PM MST
- Where
- Blaine County, 13 mi S of Harlem
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.342, -108.780
High winds measuring 57KT (66MPH) were reported 13 miles S of Harlem, MT.
Thunderstorm Wind, Chouteau
- When
- August 29, 9:21 PM MST
- Where
- Chouteau County, 13 mi W of Big Sandy
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.180, -110.402
High winds measuring 58KT (67MPH) were reported 13 miles W of Big Sandy, MT.
Thunderstorm Wind, Chouteau
- When
- August 29, 9:22 PM MST
- Where
- Chouteau County, 1 mi N of Loma
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.944, -110.500
High winds measuring 52KT (60MPH) were reported 1 mile N of Loma, MT.
Thunderstorm Wind, Chouteau
- When
- August 29, 9:36 PM MST
- Where
- Chouteau County, 1 mi NE of Big Sandy
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.190, -110.105
High winds measuring 60KT (69MPH) were reported 1 mile NE of Big Sandy, MT.
Thunderstorm Wind, Hill
- When
- August 29, 9:40 PM MST to 10:00 PM MST
- Where
- Hill County, (Hvr)havre City-Co A
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.530, -109.770
High winds measuring 62KT (71MPH) were reported 4 miles W of Havre, MT.
Thunderstorm Wind, Chouteau
- When
- August 30, 9:36 PM MST
- Where
- Chouteau County, 1 mi SE of Big Sandy
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.170, -110.105
High winds measuring 60KT (69MPH) were reported 1 mile SE of Big Sandy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 28, 2013$252,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 28, 2013$142,000 · 50 kt wind · 8 events
- Flash Flood in New Hampshire, August 28, 2013$100,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, August 28, 2013$85,000 · 65 kt wind · 3 events
- Flash Flood in Vermont, August 28, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Kentucky, August 28, 2013$30,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Pennsylvania, August 28, 2013$750 · 50 kt wind · 22 events
- Flash Flood in New York, August 28, 2013$25,000 · 1 event
- Damaging Wind in Ohio, August 28, 2013$25,000 · 50 kt wind · 1 event
- Flash Flood in Maine, August 28, 2013$25,000 · 1 event
- Hail and Damaging Winds in Montana, August 28, 20131.5 in hail · 12 events
- Damaging Winds in Connecticut, August 28, 2013$14,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474900, 474903, 474904, 474905, 474906, 474907, 474914, 474908, 474909, 474901, 474915, 474910, 474911, 474912, 474913, 474902.